L.M. Heinzerling; D. Tomsitz; M.D. Anliker The British Journal of Dermatology. 2012;166(1):107-114.
Is Drug Allergy Less Prevalent than Previously Assumed?
Background Rashes are a frequent conundrum in clinical practice as they may be reactive, drug induced or disease specific. Identification of the culprit drug is important as re-exposure may be harmful or even life-threatening and unnecessary avoidance of ‘innocent’ drugs leads to limitations of treatment options.
Objective To objectify the cause of suspected cutaneous drug reactions in a large patient population.
Method Over 5 years (2006–10), 612 patients with suspected cutaneous drug reactions were evaluated. Histology was assessed. About 200 patients were invited for complete work-up with skin tests (prick/intracutaneous testing and scratch/patch as indicated) and, if necessary, lymphocyte transformation tests (LTT). In special cases, drug provocation tests were conducted.
Results A total number of 141 cases with suspected drug reaction underwent full work-up (age 6–86 years; 75% female, 25% male). In 107 cases (76%) a drug was identified whereas 34 (24%) were reactive rashes or had other causes. Mostly, cutaneous drug reactions were maculopapular rashes, urticaria/angio-oedema; less frequently, acute generalized exanthematous pustulosis, drug reaction with eosinophilia and systemic symptoms, systemic drug-related intertriginous and flexural exanthema, toxic epidermal necrolysis and fixed drug eruptions were present. Of all the cutaneous drug reactions investigated, 39·8% were caused by antibiotics, 21·2% by anti-inflammatories, 7·6% by contrast media and 31·4% by others (oral antidiabetics, antimycotics, antipsychotics, antiepileptics and others).
Conclusion Clinical assessment overestimates the role of drug allergies in cutaneous reactions. Assessment of suspected drug reactions can be greatly improved by thorough evaluation including dermatological and allergological work-up with skin testing and assays such as LTT.
Out of a total of 612 patients, 141 cases with suspected drug allergy were fully evaluated with allergy testing. Interestingly, out of the tested subjects with suspected drug reaction one-quarter could not be confirmed by objective testing, and skin changes were tracked to another trigger. This agrees with data from other studies which also found that not all the suspected drug reactions were finally confirmed.
Thus, depending on prescreening, the role of drugs in sudden exanthema is overestimated. In plain English, all of these cases would have been FALSELY attributed as drug reactions had it not been for the testing and work-up.
However, only rigorous testing (and provocation) can rule out or confirm the drug reaction and finally identify the culprit drug. Interestingly, it was by means of a lymphocyte transformation test (LTT) that one-fifth of the cases were identified, which thus represents an important tool shown to have a sensitivity of 78%, even though this methodology is often considered experimental.
Further studies are needed to specify the sensitivity and specificity of LTT in comparison with skin tests for each substance.